Alert archive / Nevada / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 27, NWS Elko, NV

July 26, 2017Eureka County, Lander County, Nevada

NWS Elko, NV issued this severe thunderstorm warning at Jul 26, 2017, 4:55 PM PDT for Eureka County, Lander County, Nevada. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2017, 4:55 PM PDT (23:55 UTC)
Expired
Jul 26, 2017, 5:30 PM PDT
In force
35 min
Issued by
NWS Elko, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Eureka County, NV, Lander County, NV

The radar

The Elko radar (KLRX), 159 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 11.9 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2017-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2017-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1927 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

158 
WUUS55 KLKN 262355
SVRLKN
NVC011-015-270030-
/O.NEW.KLKN.SV.W.0027.170726T2355Z-170727T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Elko NV
455 PM PDT WED JUL 26 2017

The National Weather Service in Elko Nevada has issued a

* Severe Thunderstorm Warning for...
  Southeastern Lander County in north central Nevada...
  Southwestern Eureka County in north central Nevada...

* Until 530 PM PDT

* At 455 PM PDT, a severe thunderstorm was located 10 miles south of
  Hickison Summit, moving northeast at 20 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Hickison Summit and Antelope Peak. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3917 11672 3927 11687 3955 11668 3941 11645
TIME...MOT...LOC 2355Z 213DEG 17KT 3929 11677 

HAIL...1.00IN
WIND...<50MPH
 
$$

LIW
2 follow-up statements
446 
WWUS55 KLKN 270009
SVSLKN

Severe Weather Statement
National Weather Service Elko NV
509 PM PDT WED JUL 26 2017

NVC011-015-270030-
/O.CON.KLKN.SV.W.0027.000000T0000Z-170727T0030Z/
Lander NV-Eureka NV-
509 PM PDT WED JUL 26 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM PDT
FOR SOUTHEASTERN LANDER AND SOUTHWESTERN EUREKA COUNTIES...

At 508 PM PDT, a severe thunderstorm was located near Hickison
Summit, moving northeast at 20 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Hickison Summit and Antelope Peak. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3926 11662 3936 11681 3955 11668 3941 11645
TIME...MOT...LOC 0008Z 213DEG 17KT 3935 11672 

HAIL...1.00IN
WIND...<50MPH
 
$$

LIW
156 
WWUS55 KLKN 270022
SVSLKN

Severe Weather Statement
National Weather Service Elko NV
522 PM PDT WED JUL 26 2017

NVC011-015-270032-
/O.EXP.KLKN.SV.W.0027.000000T0000Z-170727T0030Z/
Lander NV-Eureka NV-
522 PM PDT WED JUL 26 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LANDER AND
SOUTHWESTERN EUREKA COUNTIES WILL EXPIRE AT 530 PM PDT...
        
The storm which prompted the warning has weakened below severe
limits. Therefore, the warning will be allowed to expire.

LAT...LON 3926 11662 3936 11681 3955 11668 3941 11645
TIME...MOT...LOC 0022Z 213DEG 17KT 3940 11668 

$$

LIW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 3:04 PM PDT, 1 hour 51 minutes earlier.

Area forecast discussion, Jul 26, 3:04 PM PDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Elko NV
304 PM PDT Wed Jul 26 2017

.SYNOPSIS...Showers and thunderstorms will persist into the
evening. Brief moderate to heavy rain is possible in the storms,
along with hail and gusty outflow winds. Afternoon thunderstorm
activity lingers over portions of the region later this week,
however activity will be slightly less.

&&

.SHORT TERM...Tonight through Friday. Showers and thunderstorms
have started a little earlier than yesterday. Storms are tracking
a little faster today which will lead to a lessened flood threat. The
activity will continue into the evening hours. Main threats
continue to be wind gusts to 60 mph along with brief moderate to
heavy rain and small hail.

For tomorrow, moisture levels will decrease slightly, helping to
limit convective activity. Still, have kept mainly isolated
showers and thunderstorms across the area. Highs will be in the
90s.

Thursday night and Friday. The slight drying trend continues, but
still cannot rule out isolated storms for the afternoon. Highs
will be in the 90s.

.LONG TERM...Friday night through next Wednesday.

Upper ridge will gradually rebuild over the Great Basin this
weekend into next week. Moisture and weak instability will remain
under this feature which will keep the threat of thunderstorms
developing each day across portions of central and eastern Nevada.
Extent of moisture would support scattered storms through the
heart of the CWA on Saturday, some of which might be capable of
producing locally heavy rainfall and flash flooding. Available
moisture and subsequent storm coverage is trending to be more
isolated through the middle of next week. Temperatures will
continue above normal with daytime highs in the 90s and lows at
night in the mid 50s to mid 60s.

&&

.AVIATION...Given available moisture and instability, scattered
showers and thunderstorms will redevelop once again this Wednesday
afternoon around and en route of all TAF sites. Scattered storms
will persist through mid- evening before diminishing to light rain
showers and finally dissipating overnight. Outflow winds over 35
knots, locally heavy downpours, and small hail along with reduced
visibilities to below MVFR are likely in the vicinity of stronger
convective cells. There is also an increased risk today of
isolated severe gusts/wet microbursts to 50 knots associated with
a few of the more intense descending storm cores per SPC Day 1
convective outlook/discussion that has northern and central Nevada
in the heart of a marginal area for severe weather.

&&

.FIRE WEATHER...The scattered showers and thunderstorms will
continue to affect the area this evening. Some slight drying will
take place tomorrow with fewer storms possible, mainly in the
isolated category. These will be located in the eastern counties
of Elko and White Pine counties.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
None.
&&

86/95/95/86

In the hours before

Special weather statement, Jul 26, 1:29 PM PDT, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Elko NV
129 PM PDT WED JUL 26 2017

NVZ030-262115-
Humboldt County NV-
129 PM PDT WED JUL 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HUMBOLDT COUNTY UNTIL 215
PM PDT...

At 128 PM PDT, Doppler radar was tracking a strong thunderstorm 26
miles northwest of Imlay, or 37 miles west of Winnemucca, moving
north/northeast at 15 mph.

Half inch hail and wind gusts 40 to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of south central
Humboldt County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4087 11841 4091 11854 4125 11848 4117 11816
TIME...MOT...LOC 2028Z 194DEG 21KT 4098 11844

PVC
Special weather statement, Jul 26, 1:51 PM PDT, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Elko NV
151 PM PDT WED JUL 26 2017

NVZ041-262130-
Northeastern Nye County NV-
151 PM PDT WED JUL 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL NYE COUNTY UNTIL
230 PM PDT...

At 150 PM PDT, Doppler radar was tracking a strong thunderstorm 43
miles southwest of Blue Eagle Ranch, moving northeast at 15 mph.

Half inch hail and wind gusts 40 to 50 mph will be possible with this
storm.

This storm will be near Warm Springs in south central Nye County.

LAT...LON 3813 11623 3817 11633 3837 11628 3826 11600
TIME...MOT...LOC 2050Z 208DEG 11KT 3821 11624

86
Special weather statement, Jul 26, 1:56 PM PDT, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Elko NV
156 PM PDT WED JUL 26 2017

NVZ031-262145-
Northern Elko County NV-
156 PM PDT WED JUL 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ELKO COUNTY UNTIL 245 PM
PDT...

At 155 PM PDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Jarbidge, moving northeast at 15 mph.

Nickel size hail and wind gusts of 45 to 55 mph will be possible
with this storm.

This storm will remain over mainly rural areas of northern Elko
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4173 11517 4181 11535 4200 11517 4200 11483
TIME...MOT...LOC 2055Z 213DEG 55KT 4184 11519

PVC
Special weather statement, Jul 26, 4:04 PM PDT, 51 minutes before
Special Weather Statement
National Weather Service Elko NV
404 PM PDT WED JUL 26 2017

NVZ031-033-039-270000-
Southeastern Elko County NV-Northern Elko County NV-
South Central Elko County NV-
404 PM PDT WED JUL 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ELKO COUNTY UNTIL
500 PM PDT...

At 401 PM PDT, Doppler radar was tracking a line of strong
thunderstorms extending from 7 miles northeast of Montello to 17
miles northeast of Currie. Movement was east at 15 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
West Wendover and Silver Zone Pass.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4036 11470 4117 11432 4117 11404 4037 11405
TIME...MOT...LOC 2301Z 261DEG 23KT 4131 11405 4043 11449

LIW
Special weather statement, Jul 26, 4:27 PM PDT, 28 minutes before
Special Weather Statement
National Weather Service Elko NV
427 PM PDT WED JUL 26 2017

NVZ040-270030-
Northwestern Nye County NV-
427 PM PDT WED JUL 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL NYE COUNTY UNTIL
530 PM PDT...

At 427 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Tonopah, moving northeast at 20 mph.

Dime size hail and wind gusts 40 to 50 mph will be possible with this
storm.

Locations impacted include...
Tonopah Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3822 11725 3846 11683 3819 11667 3805 11710
      3805 11713
TIME...MOT...LOC 2327Z 239DEG 19KT 3816 11709

LIW
Special weather statement, Jul 26, 4:49 PM PDT, 6 minutes before
Special Weather Statement
National Weather Service Elko NV
449 PM PDT WED JUL 26 2017

NVZ037-040-270045-
Northwestern Nye County NV-
Southern Lander County and Southern Eureka County NV-
449 PM PDT WED JUL 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LANDER...NORTHERN
NYE AND SOUTHWESTERN EUREKA COUNTIES UNTIL 545 PM PDT...

At 449 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Hickison Summit, moving northeast at 20 mph.

Dime size hail and wind gusts 40 to 50 mph will be possible with this
storm.

Locations impacted include...
Hickison Summit and Antelope Peak.

LAT...LON 3916 11672 3924 11689 3965 11661 3951 11634
TIME...MOT...LOC 2349Z 213DEG 17KT 3927 11677

LIW

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 5:20 PM PDTSpecial Weather StatementLKN40 min
Jul 25, 5:40 PM PDTSpecial Weather StatementLKN50 min
Jul 25, 6:04 PM PDTSpecial Weather StatementLKN41 min
Jul 25, 6:13 PM PDTAreal Flood AdvisoryLKNElko3 hr
Jul 25, 6:39 PM PDTSpecial Weather StatementLKN51 min
Jul 25, 6:58 PM PDTSpecial Weather StatementLKN47 min
Jul 25, 7:07 PM PDTSpecial Weather StatementLKNElko38 min
Jul 25, 7:23 PM PDTSevere Thunderstorm WarningLKNElko37 min
Jul 26, 12:29 PM PDTSpecial Weather StatementLKN46 min
Jul 26, 12:32 PM PDTSpecial Weather StatementLKN43 min
Jul 26, 1:06 PM PDTAreal Flood AdvisoryLKNElko3 hr
Jul 26, 1:10 PM PDTSpecial Weather StatementLKN50 min
Jul 26, 1:29 PM PDTSpecial Weather StatementLKNHumboldt46 min
Jul 26, 1:44 PM PDTAreal Flood AdvisoryLKNElko3 hr
Jul 26, 1:51 PM PDTSpecial Weather StatementLKNNye39 min
Jul 26, 1:56 PM PDTSpecial Weather StatementLKN49 min
Jul 26, 2:08 PM PDTAreal Flood AdvisoryLKNNye3 hr
Jul 26, 4:04 PM PDTSpecial Weather StatementLKN56 min
Jul 26, 4:27 PM PDTSpecial Weather StatementLKNNye63 min
Jul 26, 4:49 PM PDTSpecial Weather StatementLKN56 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.